High Wind, Guadalupe Mountains of Culberson County
- When
- November 9, 11:51 AM MST to 3:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Northeast gap winds through Guadalupe Pass rose to 35 to 40 mph behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Northeast gap winds through Guadalupe Pass rose to 35 to 40 mph behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 9, 10:46 AM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 1146 AM CST Fri Nov 9 2018 .DISCUSSION... && .AVIATION... Low clouds eroding from the north... all TAF sites should become VFR in the next 2 or 3 hours. NE wind will become light overnight and southerly picking up during the day tomorrow. && PREV DISCUSSION... /issued 329 AM CST Fri Nov 9 2018/ DISCUSSION... A surface ridge will build southward across the forecast area today and result in temperatures 10-20 degrees below normal. The surface pressure gradient will be tight enough for strong northeast gap winds through Guadalupe Pass, so will leave the High Wind Warning in effect there until 09/17Z. The nearly zonal flow aloft over the region at the base of a broad ua trough over the CONUS, and modest lift associated with a shortwave trough within this flow, will allow light rain to continue over southwest Texas through this morning, if not this afternoon. Low level upslope flow could also contribute to this process, in addition to aiding patchy fog development in and near the higher terrain. Dry air advecting into the region will mitigate fog development farther north and east, and limit light rainfall. Cloud cover could erode over much of the Permian Basin by this afternoon, but redevelop tonight and spread back overhead Saturday, especially in the mid levels. This will slow a warmup Saturday despite the westerly flow aloft ushering the surface ridge eastward and bringing a return of southerly winds most places. The westerly flow aloft will persist, which will allow for clearing from west to east Saturday night and chilly temperatures Sunday morning, before readings recover to within a few degrees of normal Sunday afternoon. Another, more amplified shortwave trough will dig southward over the Four Corners region Sunday, then over the Texas Panhandle Monday. A stronger cold front will precede this upper trough into West Texas Sunday night, which could make it to the higher terrain of southwest Texas by daybreak Monday. The latest medium range models have tended drier than previous runs, with a mix of rain or snow, if not just snow, relegated to northern half of Lea county, and the northern Permian Basin by Monday morning. Precipitation chances do not appear to stick around long on Monday as the best lift heads east early in the day. Temperatures will struggle to rise out of the 30s over portions of Southeast New Mexico and the Permian Basin Monday afternoon. What looks most certain is strong winds through Guadalupe Pass again late Sunday night and Monday. However, if current trends continue, this will be the coldest airmass so far this Fall which will promote widespread freezing temperatures Tuesday morning. A warming trend will set in Tuesday afternoon, but temperatures will remain below normal through mid next week under northerly flow aloft in the wake of the ua trough. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 52 37 54 41 / 0 0 10 0 Carlsbad 51 37 57 39 / 10 0 0 0 Dryden 56 44 57 41 / 30 10 10 0 Fort Stockton 51 39 57 44 / 20 0 10 0 Guadalupe Pass 45 33 51 44 / 20 0 0 0 Hobbs 49 34 52 37 / 10 0 0 0 Marfa 48 35 56 32 / 20 0 0 0 Midland Intl Airport 53 38 54 41 / 10 0 10 0 Odessa 52 38 54 41 / 10 0 10 0 Wink 53 39 57 39 / 10 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 251 AM CST Fri Nov 9 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 251 AM CST Fri Nov 9 2018 /151 AM MST Fri Nov 9 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Northeast winds will continue through this morning to near 50 mph sustained through the Guadalupe Pass. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The first widespread hard freeze of the season will be possible Tuesday morning behind a strong cold front. Freeze products may be needed as it gets closer. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787923.